Weight increases on ART
Changes in body weight
Over the last few years, HIV researchers have spent more time looking at whether changes in weight is a side effect of some HIV drugs.
This is mainly about whether weight gain is a side effect of integrase inhibitors (INSTIs), especially dolutegravir and bictegravir. However, several other drugs might also increase or decrease your weight.
Average weight changes are usually small, so this is not a reason for most people to chose ART based on this concern. INSTIs are still rightly recommended as first choice in all treatment guidelines. These drugs are highly effective and easy to take.
But it is important to record your weight when starting treatment. And to routinely monitor this.
The earlier you know about any significant weight changes the easier it will be to manage this. This will usually involve either diet and exercise or to change treatment. Changing treatment has not yet been well-studied to see whether this will work.
Several other things are important.
Firstly, weight changes were not reported as a side effect when these drugs were first approved. Also, nearly everyone puts on some weight in the first six months of treatment, especially if viral load was high. This is healthy, because you body is no longer using energy to fight HIV.
Then, in 2019, the ADVANCE study in South Africa, reported higher increases in weight with dolutegravir after one year. The average of 6 kg was higher than expected. It was even higher if people also used TAF. The increases were higher in women compared to men.
The weight increases have also continued in year’s two and three of the study. Although few people changed treatment, the increases in some people are significant enough to worry about other serious weight-related complications, such as heart disease and diabetes. This can make ways to lose weight more important.
Secondly, the caution is mainly for African women, who are the only people linked to significant weight increases. One reason that weight changes were not reported earlier is because most drug research is carried out in largely white male populations.
The ADVANCE study showed the importance of running studies in populations who will use these drugs globally.
Thirdly, research is still ongoing to explain the findings in the ADVANCE study. This needs to allows for weight increases in the general population and also as we age (as we become less active). We also need to find out how to manage or reverse any weight gain.
The findings are likely to be true though, at least in South Africa, because ADVANCE was a large randomised study that also compared dolutegravir to efavirenz and compared TAF to the earlier version of tenofovir (TD). Although people using TAF had increased weight compared to TD, this is because TD slightly reduces weight.
Other body changes
Other changes in the body were only really linked to the early HIV combination used about 20 years ago.
This included fat loss (to the face, arms and legs) and fat gain (to the stomach, breasts and at the back of the neck).
These side effects are not side effects with current HIV drugs.
Metabolic changes can occur with many HIV drugs and combinations, but can also be caused by lifestyle factors including poor diet and lack of exercise.
- Changes in blood lipids (fats) like cholesterol and triglyceride levels.
- Changes in blood glucose (sugar) – an early signs of diabetes.
Routine monitoring by your HIV clinic, with blood or urine tests, look for these possible side effects.
Diet, exercise, changing treatment or using lipid-lowering drugs can all help.
If you are worried, your doctor should take your concerns seriously and act on them.
Last updated: 1 June 2022.